Alert archive / California / Special Weather Statements in 2012
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Aug 4, 2012, 8:20 PM PDT for Mono County, California. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2012, 8:20 PM PDT (03:20 UTC)
- Expired
- Aug 4, 2012, 8:45 PM PDT
- In force
- 25 min
- Issued by
- NWS Reno, NV
County Mono County, CA
The radar
The San Joaquin Valley radar (KHNX), 153 km from the middle of the area, began a volume at 03:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 3.3 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 6138 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- -4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
535
WWUS85 KREV 050320
SPSREV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
820 PM PDT SAT AUG 4 2012
CAZ073-050345-
MONO-
820 PM PDT SAT AUG 4 2012
...STRONG THUNDERSTORM NEAR MAMMOTH LAKES...
AT 817 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF MAMMOTH LAKES...AND MOVING
NORTH AT 20 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN...HAIL TO ONE HALF INCH IN
DIAMETER...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...MAMMOTH LAKES...MAMMOTH MOUNTAIN...
COLD WATER CAMPGROUND...LAKE MARY CAMPGROUND...SHADY REST
CAMPGROUND AND SHERWIN CREEK CAMPGROUND.
HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.
&&
LAT...LON 3755 11894 3755 11898 3759 11904 3764 11907
3766 11907 3768 11897 3753 11882 3750 11889
TIME...MOT...LOC 0318Z 161DEG 18KT 3753 11893
$$
SNYDERWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:41 PM PDT, 5 hours 39 minutes earlier.
Area forecast discussion, Aug 4, 2:41 PM PDT, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
241 PM PDT SAT AUG 4 2012
.SHORT TERM...
THE FORECAST IS ON TRACK FOR THUNDERSTORMS THIS AFTERNOON THROUGH
SUNDAY AFTERNOON. AT 2:30 PM PDT...THUNDERSTORMS HAVE DEVELOPED
ACROSS MONO/MINERAL COUNTIES ALONG THE NORTHERN EDGE OF A WEATHER
SYSTEM CENTERED OVER SOUTH-CENTRAL CALIFORNIA. THESE THUNDERSTORMS WILL
INCREASE IN COVERAGE AND SPREAD NORTHWARD THIS EVENING AND
OVERNIGHT.
THIS EVENING, THE DEEPEST MONSOON MOISTURE SHOULD MOVE NORTH TO
AROUND AN EAST-WEST LINE THROUGH ABOUT SOUTH LAKE TAHOE AND
GARDNERVILLE. SOUTH OF THIS LINE THE DEEPER MOISTURE AVAILABLE WILL
ALLOW SOME RAIN UNDER THE CORE OF THE THUNDERSTORMS TO REACH THE
GROUND. NEAR AND A BIT NORTH OF THIS LINE ISOLATED THUNDERSTORMS
WILL DEVELOP WHICH MAY HAVE LITTLE OR NO PRECIPITATION WITH THEM.
OVER THE SIERRA THERE IS A SLIGHTLY BETTER VERTICAL SHEAR PROFILE
AND AS SUCH STORMS HAVE BETTER POTENTIAL TO BE LONGER-DURATION
WITH STRONGER OUTFLOW WINDS.
OVERNIGHT A WEATHER DISTURBANCE MOVING NORTH ALONG THE SIERRA AND
WESTERN NEVADA WILL CREATE NOCTURNAL STORMS. THE DEEPEST MOISTURE WILL
BE SLOWER TO MOVE NORTHWARD AND AS SUCH THERE IS AN INCREASED
THREAT OF GUSTY WINDS AND LIGHTNING-CAUSED FIRE STARTS OVERNIGHT
INTO SUNDAY. RED FLAG WARNINGS FOR CRITICAL FIRE DANGER CONDITIONS
ARE IN EFFECT, INCLUDING FOR THE TAHOE BASIN AND WEST CENTRAL
NEVADA BASIN AND RANGE AREAS.
BY SUNDAY AFTERNOON, LIFT WITH THE WEATHER DISTURBANCE WILL SHIFT
INTO FAR NORTHERN CALIFORNIA AND NEVADA. THIS ALLOWS A DRYING
WESTERLY FLOW TO DEVELOP SOUTH OF SUSANVILLLE, SHIFTING THE BEST
CONVERGENCE FOR THUNDERSTORMS EAST OF HIGHWAY 395. NORTH OF
SUSANVILLE...AND OVER NORTHERN WASHOE COUNTY AS WELL AS FARTHER
EAST OVER PERSHING AND CHURCHILL COUNTIES, THERE IS POTENTIAL FOR
STRONGER, ORGANIZED THUNDERSTORMS TOMORROW AFTERNOON. TOMORROW
EVENING THE WEATHER DISTURBANCE CONTINUES TO MOVE, SHIFTING THE
THREAT FOR STONGER STORMS NORTHWARD INTO SOUTHERN OREGON. JCM
.LONG TERM...WEDNESDAY THROUGH SATURDAY...
THE FOCUS FOR THE EXTENDED FORECAST REMAINS THE FOUR CORNERS HIGH
THAT WILL GRADUALLY BUILD WEST. THE MAIN IMPACT WITH THIS SETUP WILL
BE THE HEAT AS TEMPERATURES ACROSS WESTERN NEVADA AND NORTHEAST
CALIFORNIA APPROACH DAILY RECORDS. TRIPLE DIGITS ARE POSSIBLE BY
WEDNESDAY IN THE RENO AREA WITH LOW TO MID 100S ACROSS THE BASIN AND
RANGE REGIONS. MID TO UPPER 80S WILL BE POSSIBLE ACROSS WARMER
SIERRA VALLEYS WITH LOW TO MID 90S FOR LOWER ELEVATION VALLEYS OF
NORTHEAST CALIFORNIA.
BY THE START OF NEXT WEEKEND, ALL NUMERICAL RUNS SHOWING RIDGING
ACROSS NEVADA BUT THE EC DEPICTS THE RIDGE DIRECTLY OVER THE NEVADA
AND CALIFORNIA BORDER WHILE THE GFS SHOWS THE AXIS FURTHER EAST OVER
UTAH. THE EC SOLUTION WOULD RESULT IN VERY HOT TEMPERATURES REGION
WIDE BUT THE CURRENT FORECAST IS WEIGHTED TOWARDS THE SLIGHTLY COOLER
GFS RUN. STATISTICAL GUIDANCE HAS BEEN UNDER REPRESENTING HIGH
TEMPERATURES AND THE CURRENT FORECAST IS SEVERAL DEGREES ABOVE THE
HIGH END OF GUIDANCE. MODELS ALSO SHOW SOME MOISTURE INCREASE ALONG
THE PERIPHERY OF THE RIDGE WHICH ALONG WITH AFTERNOON HEATING COULD
PRODUCE CUMULUS BUILD UPS AND ISOLATED THUNDERSTORMS. INSERTED A
SLIGHT CHANCE OF THUNDERSTORMS OVER TYPICAL CONVERGENCE AREAS
ACROSS MONO-MINERAL FROM THURSDAY INTO THE START OF THE WEEKEND.
FUENTES
&&
.AVIATION...
CONVECTION HAS INITIATED ACROSS THE SIERRA IN MONO COUNTY. EXPECTING
ISOLATED-SCATTERED THUNDERSTORMS WILL STAY SOUTH OF HIGHWAY 50 THIS
AFTERNOON BEFORE LIFTING NORTHWARD THIS EVENING AND OVERNIGHT. BEST
CHANCES FOR THUNDERSTORMS AT KMMH FROM 22Z-03Z AND KTVL/KTRK/KRNO
03Z-08Z TONIGHT. ON SUNDAY, BEST THREAT FOR THUNDERSTORMS WILL BE AT
KMMH WITH MOST THUNDERSTORMS LOCATED MAINLY NORTH AND EAST OF KRNO.
FUENTES/HOHMANN
&&
.FIRE WEATHER...
THUNDERSTORMS CONTINUE TO INCREASE OVER THE SOUTHERN PORTION OF THE
FORECAST AREA AND GRADUALLY MOVE NORTH TOWARD THE HIGHWAY 50
CORRIDOR. CELL SPEEDS ARE FAIRLY QUICK OVER MONO AND MINERAL
COUNTIES WHICH COULD BE PUTTING DOWN A FEW DRY STRIKES, BUT STORMS
WILL CONTINUE MOISTENING INTO THE EVENING AS STRONGER DYNAMICS PUSH
INTO THE SOUTHERN SIERRA WITH THE ADVANCE OF THE NEGATIVE TILT WAVE.
FURTHER NORTH TOWARD RENO/TAHOE AND UP THE SPINE OF THE SIERRA, STORMS
LOOK TO FIRE BY EARLY EVENING. MOISTURE IS NOT AS ABUNDANT THIS FAR
NORTH SO DRY STORMS COULD LEAD TO FIRE STARTS BEFORE 11 PM AND THE
OFFICIAL START TIME OF THE RED FLAG WARNING.
THE BIGGEST CHALLENGE STILL REMAINS WHAT HAPPENS OVERNIGHT. THE
NEGATIVE TILT WAVE WILL PUSH THROUGH CALIFORNIA AND THE SIERRA
WITH STRONG DYNAMICS BEING THE DRIVER. THE NAM HAS DONE A
POOR JOB TODAY WITH THE INSTABILITY AND BELIEVE IT CONTINUES OVER
CONVECTING TONIGHT. THERE WILL BE A NICE BAND OF SHOWERS/VIRGA THAT
DEVELOPS OUT OF THE EVENING CONVECTION AROUND RENO/TAHOE WHICH
PUSHES NORTH OVERNIGHT TOWARD SUSANVILLE/GERLACH. HOW MUCH LIGHTNING
OCCURS OVERNIGHT WITH THIS FEATURES LOOKS TO BE DEPENDENT ON HOW
MUCH INSTABILITY IS TAPPED ALOFT. THE STORMS THAT FIRE THIS EVENING
MAY VERY WELL FIZZLE WITH LOSS OF DAYTIME HEATING AND BE DRIVEN
STRICTLY ON FORCING ALOFT, WHICH COULD END UP BEING NOT QUITE ENOUGH
FOR WIDESPREAD AND ABUNDANT LIGHTNING AND INSTEAD END UP BEING LOTS
OF OMINOUS CLOUDS AND SHOWERS WITH JUST A FEW EMBEDDED
THUNDERSTORMS. THIS IS MORE ALONG THE LINES OF THE GFS. BUT THERE IS
SOME POTENTIAL FOR THE NEGATIVE TILT WAVE TO PRODUCE JUST ENOUGH
FORCING TO HOLD A LINE LIGHTNING TOGETHER. SO RED FLAG WARNINGS
OVERNIGHT WILL BE MAINTAINED.
I STILL FEEL THE GREATEST THREAT FROM THIS LOW WILL BE SUNDAY
AFTERNOON INTO EARLY EVENING OVER EASTERN LASSEN, NORTHERN WASHOE,
AND PERSHING/CHURCHILL COUNTIES WHERE STRONG DYNAMICS, SHEAR, AND
DIVERGENCE ALOFT COMBINE TO CREATE FAST MOVING MINI-SUPERCELLS THAT
PROPAGATE TO THE NORTH AND NORTHEAST INTO SOUTHERN OREGON AND TOWARD
ELKO'S FORECAST AREA. THESE FAST MOVING STORMS WILL NOT HAVE ENOUGH
TIME TO PUT DOWN ENOUGH WETTING RAINS TO PUT OUT NEW FIRE STARTS. BY
EVENING THE LOW WILL BE MOVING INTO SOUTHERN OREGON WITH A MUCH
DRIER AND MORE STABLE SOUTHWEST FLOW SETTING UP. THERE SHOULD BE
SOME CONCERN TOMORROW AFTERNOON ALONG AND IN THE LEE OF THE SIERRA
WHEN THE WESTERLIES KICK IN IF ANY FIRES IN THE SIERRA AND SIERRA
FRONT ARE ACTIVE. WINDS WITH THE AFTERNOON ZEPHYR LOOK TO BE QUITE
STRONG AND GUSTS OF 25-35 WOULD PROVIDE OPPORTUNITY FOR ANY ONGOING
FIRES TO RUN. MILNE
&&
.REV WATCHES/WARNINGS/ADVISORIES...
NV...RED FLAG WARNING FROM 8 AM TO 8 PM PDT SUNDAY NVZ458.
RED FLAG WARNING FROM 11 PM THIS EVENING TO 11 AM PDT SUNDAY
NVZ450.
RED FLAG WARNING FROM 11 PM THIS EVENING TO 8 PM PDT SUNDAY
NVZ453.
CA...RED FLAG WARNING FROM 8 AM TO 8 PM PDT SUNDAY CAZ270-278.
RED FLAG WARNING FROM 11 PM THIS EVENING TO 11 AM PDT SUNDAY
CAZ272.
RED FLAG WARNING FROM 2 AM TO 2 PM PDT SUNDAY CAZ271.
&&
FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/RENO (ALL LOWER CASE)In the hours before
Local storm report, Aug 4, 4:24 PM PDT, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
424 PM PDT SAT AUG 04 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0424 PM HAIL MEYERS 38.86N 120.01W
08/04/2012 M0.50 INCH EL DORADO CA TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 1/2 INCH HAIL COVERING
THE GROUND. SPOTTER ALSO REPORTED CLOUD TO GROUND
LIGHTNING STRIKES.
&&
MCGUIRESpecial weather statement, Aug 4, 8:20 PM PDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
820 PM PDT SAT AUG 4 2012
CAZ073-050345-
MONO-
820 PM PDT SAT AUG 4 2012
...STRONG THUNDERSTORM NEAR MAMMOTH LAKES...
AT 817 PM PDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 8 MILES SOUTH OF MAMMOTH LAKES...AND MOVING
NORTH AT 20 MPH.
FREQUENT DEADLY LIGHTNING...HEAVY RAIN...HAIL TO ONE HALF INCH IN
DIAMETER...AND GUSTY WINDS TO 45 MPH...WILL OCCUR WITH THIS STORM.
* LOCATIONS AFFECTED INCLUDE...MAMMOTH LAKES...MAMMOTH MOUNTAIN...
COLD WATER CAMPGROUND...LAKE MARY CAMPGROUND...SHADY REST
CAMPGROUND AND SHERWIN CREEK CAMPGROUND.
HIKERS AND CAMPERS SHOULD SEEK SHELTER IN A VEHICLE IF POSSIBLE.
TENTS AND TREES ARE UNSAFE SHELTERS DURING THUNDERSTORMS. STAY AWAY
FROM CREEKS AND STREAMS AS WATER LEVELS MAY RISE RAPIDLY NEAR
THUNDERSTORMS.
&&
LAT...LON 3755 11894 3755 11898 3759 11904 3764 11907
3766 11907 3768 11897 3753 11882 3750 11889
TIME...MOT...LOC 0318Z 161DEG 18KT 3753 11893
SNYDERThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 6:19 AM PDT | Special Weather Statement | REV | Storey | 26 min |
| Aug 5, 11:54 AM PDT | Special Weather Statement | REV | Churchill | 51 min |
| Aug 5, 12:49 PM PDT | Special Weather Statement | REV | Pershing | 56 min |
| Aug 5, 3:48 PM PDT | Special Weather Statement | REV | Pershing | 57 min |
Nearby
Special Weather Statements in California, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.